Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 43, NWS Grand Rapids, MI

May 6, 2021

NWS Grand Rapids, MI issued this small craft advisory at May 6, 2021, 9:33 PM EDT. It took effect at May 7, 2021, 12:00 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 6, 2021, 9:33 PM EDT (01:33 UTC)
In effect from
May 7, 2021, 12:00 PM EDT
Expired
May 8, 2021, 5:00 AM EDT
In force
17 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

551 
WHUS73 KGRR 070133
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
933 PM EDT Thu May 6 2021

LMZ844>849-070945-
/O.NEW.KGRR.SC.Y.0043.210507T1600Z-210508T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
933 PM EDT Thu May 6 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO 5 AM EDT
SATURDAY...

* WHAT...North to northwest winds 15 to 25 knots and waves 3 to 6
  feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From noon Friday to 5 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
682 
WHUS73 KGRR 070758
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
358 AM EDT Fri May 7 2021

LMZ844>849-072030-
/O.CON.KGRR.SC.Y.0043.210507T1600Z-210508T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
358 AM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 5 AM
EDT SATURDAY...

* WHAT...Northwest winds 15 to 25 knots, turning north late. 
  Waves 3 to 6 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From noon Friday to 5 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
579 
WHUS73 KGRR 071523
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1123 AM EDT Fri May 7 2021

LMZ844>849-072330-
/O.CON.KGRR.SC.Y.0043.210507T1600Z-210508T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1123 AM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
SATURDAY...

* WHAT...North winds increasing to 15 to 30 knots this afternoon
  and evening. Waves building to 3 to 5 feet this afternoon and
  evening. The largest waves will be found south of Grand Haven
  around sunset.

* WHERE...St Joseph to Manistee.

* WHEN...Until 5 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DUKE
004 
WHUS73 KGRR 071947
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
347 PM EDT Fri May 7 2021

LMZ844>849-080400-
/O.CON.KGRR.SC.Y.0043.000000T0000Z-210508T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
SATURDAY...

* WHAT...North winds 15 to 30 knots this afternoon and evening.
  Waves building to 3 to 5 feet this evening.

* WHERE...St Joseph to Manistee.

* WHEN...Until 5 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS... The largest waves will be found south of
  Grand Haven around sunset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
119 
WHUS73 KGRR 080214
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1014 PM EDT Fri May 7 2021

LMZ847>849-080315-
/O.CAN.KGRR.SC.Y.0043.000000T0000Z-210508T0900Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1014 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have subsided below advisory levels. 

$$

LMZ844>846-080900-
/O.CON.KGRR.SC.Y.0043.000000T0000Z-210508T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
1014 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
SATURDAY...

* WHAT...North winds 10 to 20 knots with gusts up to 25 knots and
  waves 3 to 5 feet.

* WHERE...St Joseph to Grand Haven.

* WHEN...Until 5 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds and waves will gradually subside
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
545 
WHUS73 KGRR 080738
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
338 AM EDT Sat May 8 2021

LMZ844>846-080900-
/O.CON.KGRR.SC.Y.0043.000000T0000Z-210508T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
338 AM EDT Sat May 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT EARLY
THIS MORNING...

* WHAT...North winds 10 to 20 knots with gusts up to 25 knots 
  and waves 3 to 5 feet.

* WHERE...St Joseph to Grand Haven.

* WHEN...Until 5 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at May 6, 7:10 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 6, 7:10 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
710 PM EDT Thu May 6 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 PM EDT Thu May 6 2021

- Additional chances for rain into Friday

- Frost and freezing temperatures many of the upcoming nights

- Mainly dry weather expected this weekend into next week

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 330 PM EDT Thu May 6 2021

- Additional chances for rain into Friday

Multiple shortwaves aloft will affect the area from this evening
into Friday. The first is moving east through the forecast area at
this time. The back edge of the precipitation is out over Lake
Michigan at 300pm. By 800pm this evening the bulk of the
precipitation should be east of our area or exiting the 127
corridor. Cannot rule out a isolated shower between 800pm and
1100pm, but for the most part we will be dry.

The next area of rain showers associated with another shortwave
driving through the area in northwest flow aloft will move in
between 500am and 800am for areas north and west of Grand Rapids,
like Ludington, Muskegon and Baldwin. The rain will then sweep
east through the forecast area on Friday. We may see a few
thunderstorms develop across South Central Lower Michigan in the
midday and afternoon hours from Lansing to Jackson especially.
Nothing severe, but a rumble of thunder looks possible.
Instability is nothing impressive, but 500 j/kg is enough to
generate some thunder. The precipitation should clear east Friday
evening.

- Frost and freezing temperatures many of the upcoming nights

Frost and freezing temperatures are going to be a concern the next
5 night starting tonight. We are in a cooler air mass and it will
not take much to reach critical temperatures. Many fruit varieties
are a couple weeks ahead of schedule which is not good news when
we get into a pattern like we are in. Upper 20s and lower 30s
temperatures look possible many of the night, especially over the
weekend into early next week.

As for tonight, certainly not a slam dunk, but it appears we have
decent threat for frost and freezing temperatures across Central
Lower Michigan. Best chance for a freeze is across interior
Central Lower up towards Evart, Harrison and Clare. Around
that area to the west and south frost appears likely with lower to
middle 30s lows a solid bet. The setup tonight is nowhere near
perfect as we have some winds aloft, clouds that may be filling
back in after the initial clearing and even some precipitation
moving in late. Bottom line though it will not take much to reach
the low 30s given clearing later this evening. That fact combined
with many fruit varieties already in bloom felt the need to issue
across Central Lower. We will be watching the remainder of the
area closely this evening and may need to expand the advisory
based on clearing trends. Frost and freeze headlines look fairly
likely many of the nights through at least Monday night.

- Mainly dry weather expected this weekend into next week

After the precipitation kicks east tomorrow evening we look fairly
dry the remainder of the period. Have decided to roll with the
ECMWF guidance which is drier through the rest of the period. This
is very much the case on Sunday where the GFS has an inch plus
swath of precip through our area while the ECWMF is dry.
Obviously we will be watching trends going forward. At this point
we like the further south track of the weekend low in the ECWMF.
Surface high pressure dominates much of the time from Saturday
through next Thursday across the Great Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 710 PM EDT Thu May 6 2021

Improvement in ceilings can be expected this evening as rain
showers depart, with several terminals becoming VFR. (MKG already
has gone VFR, although a stratus/fog deck over Lk MI could
briefly impact the terminal there early this evening.)

With calm winds, temporary clearing, and moist boundary layer
conditions leftover from today's rain, we should have areas of
IFR/LIFR fog and low stratus developing late tonight. At this
time the highest potential for LIFR looks to be between 09Z and
13Z, mainly east of GRR and AZO.

Fog and/or low stratus will mix out early Friday, but this will be
followed by scattered rain showers and areas of MVFR. Some thunder
is also possible in the afternoon inland from Lk MI, with the
highest potential of that being from 18Z to 21Z east of GRR and
AZO.

&&

.MARINE...
Issued at 330 PM EDT Thu May 6 2021

No headline is in place at this point, but feel we are going to
need a Small Craft Advisory from Friday afternoon into Friday
night. Wave models are low at this point on waves. The winds that
input to the models appear low and as a result the waves are too
low. Later this evening or tonight we will be jumping into a SCA
headline. Waves will likely reach the 3-6 foot range.

Until tomorrow midday waves should remain below advisory levels.
Waves should fall below advisory levels once again on Saturday and
remain low through the rest of the weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Warning from midnight tonight to 8 AM EDT Friday for
     MIZ039-040-045-046.

     Frost Advisory from midnight tonight to 8 AM EDT Friday for
     MIZ037-038-043-044-051-052.

LM...None.
&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Meade
MARINE...Duke
Hazardous weather outlook, May 6, 4:05 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
405 PM EDT Thu May 6 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
405 PM EDT Thu May 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of frost are expected across Central Lower Michigan tonight
with patchy frost expected elsewhere.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance for thunderstorms east of US 131 Friday
afternoon and evening. Severe weather is not expected.

Frost and freezing temperatures will be a concern Friday night
through Tuesday night as low temperatures fall into the 30s each
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-070900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
405 PM EDT Thu May 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions may become hazardous to smaller craft Friday afternoon
into Friday night on Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:58 AM EDTDense Fog AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 7 more3 hr
May 7, 3:51 PM EDTFrost AdvisoryGRRAllegan, Clinton, Gratiot, Ingham, Isabella, Jackson and 5 more17 hr
May 7, 3:51 PM EDTFreeze WarningGRRBarry, Calhoun, Clare, Eaton, Ionia, Kalamazoo and 6 more17 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.